New York, 2004

Damaging Winds in New York, July 31, 2004

July 31, 2004 · NWS BTV · 3 events in 1 county or zone

A cold front in the Great Lakes region early Saturday, July 31st moved east across the area during the evening of the 31st. In addition, a warm front was located across the area during the morning of the 31st with warm humid air across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

A cold front in the Great Lakes region early Saturday, July 31st moved east across the area during the evening of the 31st. In addition, a warm front was located across the area during the morning of the 31st with warm humid air across the region. Thunderstorms developed during the morning hours with a few severe in Franklin county, NY. In the town of St. Regis Falls, numerous large trees were blown down in a swath about 1 1/2 mi long and ranging from 50 to 200 feet wide. Trees were blown down on houses resulting in structural damage and across roads. In addition, a trailer home was damaged. In the town of Dickinson, trees were blown down. Meanwhile, in Malone, NY, large trees and numerous tree limbs were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jul 31, 3:15 AM EST, 4 hours 35 minutes earlier.

Area forecast discussion, Jul 31, 3:15 AM EST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
415 AM EDT SAT JUL 31 2004

.SYNOPSIS...
TROF/CF TO MOVE ACRS THE GREAT LKS REGION TODAY...THEN INTO THE FA
TONITE AND ON SUN. WK HI PRESS TO MOSTLY AFFECT THE FA ON
SUN NITE/MON.

.SHORT TERM (THROUGH MON)...
LOW-LVL MSTR ADVECTION TO TAKE PLACE ACRS THE FA EARLY TODAY. LOW-LVL
MSTR TO CONT TO AFFECT THE FA TODAY THRU SUN. LOW-LVL LAPSE RATES TO
BE HI ACRS THE FA THIS AFTERNOON AND ON SUN AFTERNOON. MID-LVL MSTR
TO AFFECT THE FA TODAY AND TONITE. PW VALUES ACRS THE FA LOOK TO BE
1.5-2 TODAY AND TONITE...THEN AROUND AN INCH ON SUN AND MON.

IR SAT PIX SHOW PLENTY OF CLDS ACRS THE FA ATTM. BUFCAN/88D MOSAIC
AND LTG DATA SHOW THE ST LAW VLY HAVING THE BEST CHC AT SEEING SOME
SIGNIFICANT CONVECTION TODAY. WILL CONT TO TAPER POPS FROM NW TO SE
ACRS THE FA TODAY AND MENTION +RA POSSIBLE INTO TONITE IN THE ZONES
(SEE HYDRO SECTION BLO). GOING LIKELY POPS ACRS THE FA TONITE STILL
LOOK GOOD...AS DOES THE MENTION OF SOME LINGERING CONVECTION ACRS VT
MOSTLY EARLY ON SUN. ONLY OTHER SIGNIFICANT CHANGE TO THE PREVIOUS
FCST WAS TO TREND AWAY FROM ANY PCPN ACRS THE NRN TIER ZONES BY LATER
ON MON. T1MAX TEMPS ARE IN THE 80S TODAY AND ON SUN.

NOTED FA IN SPC SLIGHT RISK OF SVR TODAY AND TONITE. LAPS CAPES HAVE
BEEN AS HI AS AROUND 2000 J/KG NEAR THE FA TONITE. ATMOSPHERE APPEARS
TO BE MODERATE TO HIGHLY SHEARED ACRS THE FA TODAY WITH WET BULB ZERO
HTS OF AROUND 11 KFT. LACK OF DECENT MID-LVL DRY AIR/LAPSE RATES
ALONG WITH PLENTY OF CLD COVER EXPECTED ACRS THE FA TODAY LEADS ME TO
BELIEVE THAT THE THREAT OF ANY SVR WX SHOULD BE MINIMAL. A FEW STORMS
COULD PUT DOWN SOME NON-SVR WIND GUSTS THOUGH IF THEY BOW OUT. WILL
OPT TO ISSUE AN SPS MOSTLY FOR REASONS BLO IN THE HYDRO SECTION...BUT
WILL MENTION SOME NON-SVR WIND GUSTS ARE POSSIBLE IN ANY +TSRA TODAY
AND INTO TONITE.

.HYDROLOGY...
NOTED SRN VT IN DAY ONE EXCESSIVE RAINFALL OUTLOOK. LATEST NERFC
1-3HR FFG VALUES ARE AOB 2 ACRS WRN ESSEX CTY NY AND CHITTENDEN...
ADDISON...WRN RUTLAND...ORANGE AND WASHINGTON CTYS IN VT. WITH DECENT
FLOW ALOFT...ANY STORMS SHOULD BE MOVING PRETTY GOOD...SO THE ONLY
CONCERN TODAY WITH ANY +TSRA SHOULD BE POSSIBLE TRAINING. CONVECTION
EXPECTED TO GRADUALLY SHIFT EASTWARD ACRS THE FA TODAY AND INTO
TONITE. WITH HI PW VALUES ACRS THE FA...WILL MENTION SOME +RA
POSSIBLE IN ANY CONVECTION INTO TONITE ACRS THE FA IN AN SPS AND THE
ZONES. LATER SHIFTS CAN RAISE AN FFA IF THE THREAT OF FLASH FLOODING
APPEARS MORE LIKELY WHEN THE CONVECTION GETS NEARER.

.LONG TERM (MON NITE ONWARD)...
NO CHANGES TO THE GOING FCST FOR NOW.

WRK ZONES...GRIDS...AND ALL OTHER PRODUCTS SHOULD BE GONE. LATER...

MURRAY

.AVIATION...
DEW POINTS EARLY THIS MORNING HOVER AROUND 70 AND WITH MOST AREAS
REPORTING GENERALLY LIGHT WINDS...FOG WILL LINGER OVER THE AREA FOR
THE NEXT FEW HOURS.  WHILE THE FOG WILL NOT BE AS DENSE AS
YESTERDAY...VISIBILITIES WILL REACH MVFR CONDITIONS.  MIXING SHOULD
OCCUR AFTER 12Z WITH SOUTH WINDS INCREASING TO THE 10-20 OR 15-25 MPH
RANGE.  COLD FRONT UPSTREAM WILL BE SLOW TO MOVE EAST AND IS NOT
EXPECTED TO CLEAR THE AREA UNTIL TONIGHT.  SHOWERS AND THUNDERSTORMS
ARE EXPECTED AHEAD OF THE FRONT...ESPECIALLY THIS AFTERNOON AND
EVENING.  HIGH PRECIPITABLE WATER VALUES...AROUND 2 INCHES...WILL BE
IN PLACE.  THUS EXPECT HEAVY RAIN WITH ANY OF THE STORMS AND THIS
WILL CAUSE MVFR CEILINGS/VISIBILITIES WITH LOCALIZED VISIBILITIES IN
THE IFR CATEGORY.

EVENSON

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.
&&
Hazardous weather outlook, Jul 31, 3:51 AM EST, 3 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
451 AM EDT SAT JUL 31 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-010855-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
451 AM EDT SAT JUL 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND VERMONT.

.DAY ONE...TODAY:

THE POTENTIAL FOR HEAVY RAIN WILL EXIST THIS AFTERNOON AND TONIGHT
ACROSS NORTHERN NEW YORK AND MUCH OF VERMONT.  A VERY MOIST
ATMOSPHERE IS IN PLACE OVER THE REGION.  A SLOW MOVING COLD FRONT
WILL BE MOVING INTO THE AREA BY TONIGHT AND THIS WILL PROVIDE THE
FOCUS FOR SHOWER AND THUNDERSTORM DEVELOPMENT.  ANY STORMS WILL HAVE
THE POTENTIAL TO PRODUCE VERY HEAVY DOWNPOURS THAT COULD CAUSE
LOCALIZED FLOODING.  IN ADDITION...THE POTENTIAL EXISTS FOR STRONG
WINDS ASSOCIATED WITH THUNDERSTORM DOWNBURSTS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY:

HAZARDOUS WEATHER IS NOT EXPECTED THROUGH THE PERIOD.  A COLD FRONT
WILL EXIT THE REGION EARLY ON SUNDAY AND DRIER AIR WILL SPREAD INTO
THE REGION LATE SUNDAY INTO EARLY MONDAY.  A SERIES OF WEAK COLD
FRONTS WILL MOVE THROUGH LATE MONDAY AND AGAIN ON TUESDAY AND THIS
WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO THE REGION.
DRIER WEATHER TO RETURN DURING THE LATTER HALF OF THE WEEK.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND TONIGHT GIVEN
THE POTENTIAL FOR HEAVY RAIN AND STRONG WINDS.

EVENSON

In the hours before

Special weather statement, Jul 31, 2:54 AM EST, 4 hours 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
354 AM EDT SAT JUL 31 2004

NYZ026>031-034-035-087-VTZ001>012-016>019-311600-
CALEDONIA-EASTERN ADDISON-EASTERN CHITTENDEN-EASTERN CLINTON-
EASTERN ESSEX-EASTERN FRANKLIN-EASTERN RUTLAND-ESSEX-GRAND ISLE-
LAMOILLE-NORTHERN FRANKLIN-NORTHERN ST. LAWRENCE-ORANGE-ORLEANS-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-
SOUTHWESTERN ST. LAWRENCE-WASHINGTON-WESTERN ADDISON-
WESTERN CHITTENDEN-WESTERN CLINTON-WESTERN ESSEX-WESTERN FRANKLIN-
WESTERN RUTLAND-WINDSOR-
354 AM EDT SAT JUL 31 2004

...HEAVY RAIN AND GUSTY WINDS ARE POSSIBLE WITH ANY THUNDERSTORMS
ACROSS THE REGION TODAY AND TONIGHT...

A WEAK COLD FRONT WILL BE MOVING ACROSS THE GREAT LAKES REGION TODAY
AND INTO NORTHERN NEW YORK AND VERMONT TONIGHT AND ON SUNDAY. AHEAD
OF THIS SYSTEM...SHOWERS AND THUNDERSTORMS WILL BE RIDING UP ACROSS
THE REGION FROM THE SOUTHWEST THROUGH EARLY ON SUNDAY. THE GREATEST
THREAT FOR ANY HEAVY RAIN AND GUSTY WINDS WILL SHIFT GRADUALLY FROM
WEST TO EAST ACROSS THE REGION...STARTING IN THE SAINT LAWRENCE
VALLEY AND THE NORTHERN ADIRONDACKS EARLY TODAY AND MOVING ACROSS
VERMONT INTO TONIGHT AND EARLY ON SUNDAY.

BETWEEN AN INCH AND A HALF AND TWO AND A HALF INCHES OF RAIN IN A ONE
TO SIX HOUR TIME FRAME COULD CAUSE SOME FLOODING PROBLEMS ACROSS
PARTS OF ESSEX COUNTY IN NEW YORK STATE AS WELL AS MUCH OF VERMONT.
LOCAL PONDING OF WATER IN POORLY DRAINED URBAN AREAS IS ALSO POSSIBLE
TODAY AND INTO TONIGHT ACROSS THE REGION. RESIDENTS THAT LIVE IN
FLOOD PRONE AREAS SHOULD STAY ALERT FOR SIGNS OF RISING WATER AND
SEEK HIGHER GROUND IF THREATENED.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND RADIO...
OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST INFORMATION ON THIS
DEVELOPING WEATHER SITUATION.

MURRAY/WFO BTV

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Franklin

When
July 31, 7:50 AM EST to 8:05 AM EST
Where
Franklin County, St Regis Falls
Measured
55 kt (63 mph) estimated gust
Property damage
$80,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.850, -74.283

Thunderstorm Wind, Franklin

When
July 31, 8:05 AM EST
Where
Franklin County, Dickinson
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.667, -74.533

Thunderstorm Wind, Franklin

When
July 31, 8:45 AM EST
Where
Franklin County, Malone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
44.750, -74.550

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2004Every state in 2004This day in weather historyWarnings in New York, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414164, 5413892, 5414165.